Oklahoma, 2009

Hail in Oklahoma, August 9, 2009

August 9, 2009 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms moved across the eastern Oklahoma Panhandle during the afternoon. These storms dropped large hail but no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the eastern Oklahoma Panhandle during the afternoon. These storms dropped large hail but no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 1:39 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 9, 1:39 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CDT SUN AUG 9 2009

.DISCUSSION...
A COLD FRONT HAS SLID INTO THE OK PANHANDLE AND NORTHWEST HALF OF THE
TX PANHANDLE THIS AFTERNOON PROVIDING QUITE A CONTRAST IN TEMPS
ACROSS THE CWA. CURRENT SFC TEMPS RANGE FROM THE MID/UPPER 90S IN THE
SOUTHEAST TO NEAR 80 IN THE NORTHWEST. THE SUBTROPICAL MOISTURE PLUME
CONTINUES TO STREAM ACROSS THE AREA SUPERIMPOSED OVER THE TOP OF THE
LOW LEVEL CONVERGENT ZONE AND SHOULD PROVIDE A DECENT OPPORTUNITY FOR
SHOWERS AND THUNDERSTORMS. A NARROW BAND OF ELEVATED SHOWERS WITH A
FEW EMBEDDED THUNDERSTORMS HAS PERSISTED THROUGH MOST OF THE DAY
ACROSS THE WESTERN/NORTHERN ZONES IN AN AREA OF ENHANCED MESOSCALE
LIFT. PER THE 12Z RAOB DATA...A 100KT JET STREAK WAS LOCATED ACROSS
THE CENTRAL PLAINS WITH THE PANHANDLES FAVORABLY POSITIONED IN THE
RIGHT ENTRANCE REGION. COMBINED WITH THE FORCING AHEAD OF A SUBTLE
SHORTWAVE MOVING ACROSS THE FOUR CORNERS...LIFT HAS ALLOWED THE
INSTABILITY SUGGESTED BY THE MORNING ACCAS FIELD TO BE REALIZED. THE
FIRST SURFACE BASED THUNDERSTORM DEVELOPED RECENTLY IN NORTHWEST OK
WHERE TEMPS HAVE APPROACHED 100 DEGREES. SLIGHT CHANCE POPS HAVE BEEN
INCLUDED THROUGH THIS EVENING ACROSS ALL BUT THE EXTREME SOUTHEAST
PART OF THE CWA.

THE COLD FRONT IS FORECAST TO HANG UP THIS EVENING ACROSS THE
PANHANDLES AND WILL COMPLICATE MATTERS FOR MONDAY/TUESDAY. THE
MODELS WANT TO MIX THIS BOUNDARY OUT FOR MONDAY WITH SLIGHTLY ABOVE
NORMAL TEMPS AND SOUTHERLY WINDS RETURNING BY THE AFTERNOON. THIS
IDEA WAS GENERALLY FOLLOWED ALTHOUGH GUIDANCE TEMPS WERE UNDERCUT IN
THE NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON HOURS AS THE LEE TROF SHARPENS AND ENHANCES LOW LEVEL
CONVERGENCE ACROSS THE NORTHWEST. WITH WEST TO NORTHWEST FLOW ALOFT
BY MONDAY EVENING...THESE SHOWERS AND THUNDERSTORMS /IN ADDITION TO
THE DIURNAL MOUNTAIN STORMS/ WILL PROPAGATE INTO THE REMAINDER OF
THE AREA...ESPECIALLY AFTER 00Z. THE COLD FRONT IS THEN PROGGED TO
DIVE SOUTH MONDAY NIGHT. ENHANCED UPSLOPE FLOW AND SYNOPTIC FORCING
WILL SUPPORT CHANCE POPS IN MOST AREAS WITH THE POTENTIAL EXISTING
FOR LOCALLY HEAVY RAINFALL. PWATS ARE FORECAST TO EXCEED 1.5 INCHES
ACROSS MUCH OF THE NORTH/EAST BY THIS TIME. STORMS WILL BE POSSIBLE
ON TUESDAY AND TUESDAY NIGHT AS THE FRONT REMAINS IN THE VICINITY AND
NORTHWEST FLOW PERSISTS. A FEW STORMS COULD BECOME SEVERE WITH PEAK
HEATING MONDAY AND TUESDAY...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

DAYTIME POPS WERE RETAINED OVER THE EAST/CENTRAL ZONES ON WEDNESDAY
GIVEN THE MOIST/UNSTABLE AIRMASS IN PLACE. PWATS ARE PROGGED TO
REMAIN CLOSE TO 1.5 INCHES. GFS BUFKIT DATA INDICATES AN UNCAPPED
ATMOSPHERE WITH DECENT HODOGRAPHS SO SEVERE WEATHER CANNOT BE RULED
OUT. ALSO...SLIGHT CHANCE POPS WERE RETAINED AREAWIDE ON WEDNESDAY
GIVEN THE PERSISTENT NORTHWEST FLOW ALOFT. TEMPS ARE PROGGED TO
REMAIN NEAR CLIMO THURSDAY AND BEYOND WITH EVENING CONVECTION
POSSIBLE THROUGH FRIDAY. THE WEEKEND FORECAST REMAINS DRY AT THIS
TIME.

JOHNSON

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS ACROSS THE PANHANDLES WILL REMAIN LIMITED OVER
THE NEXT 7 DAYS. TEMPERATURES WILL CONTINUE TO HOVER AROUND SEASONAL
NORMALS WITH THUNDERSTORMS POSSIBLE MOST DAYS...MAINLY IN THE
AFTERNOON AND EVENING HOURS. MINIMUM RELATIVE HUMIDITIES ARE
FORECAST TO REMAIN ABOVE 25 PERCENT IN MOST AREAS WITH 20FT WIND
SPEEDS LESS THAN 15 MPH. THE MAIN CONCERN WILL BE THE POTENTIAL FOR
LIGHTNING.

JOHNSON

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                68  93  69  92  66 /  20  30  20  20  30
BEAVER OK                  69  95  68  91  66 /  20  30  40  20  30
BOISE CITY OK              64  90  62  90  63 /  20  30  40  20  30
BORGER TX                  73  97  72  93  70 /  20  30  30  20  30
BOYS RANCH TX              68  95  68  93  67 /  20  30  30  20  30
CANYON TX                  67  94  68  93  65 /  20  30  20  20  30
CLARENDON TX               72  98  70  94  69 /  10  20  20  20  30
DALHART TX                 64  93  64  91  63 /  20  30  30  20  30
GUYMON OK                  67  95  67  92  66 /  20  30  40  20  30
HEREFORD TX                66  92  66  93  64 /  20  30  20  20  30
LIPSCOMB TX                71  95  69  92  66 /  20  30  40  20  30
PAMPA TX                   70  95  70  91  68 /  20  30  30  20  30
SHAMROCK TX                73  98  71  94  68 /  10  10  30  20  30
WELLINGTON TX              74  99  73  97  69 /  10  10  20  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/02
Hazardous weather outlook, Aug 9, 12:00 PM CST, 3 hours 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN AUG 9 2009

OKZ001>003-TXZ001>020-101100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS
PANHANDLE. A FEW OF THE STORMS THAT FORM MAY APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS ACROSS MUCH OF
THE OKLAHOMA AND TEXAS PANHANDLES MONDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES THURSDAY NIGHT AND
FRIDAY NIGHT. SOME OF THE STORMS THAT DEVELOP MAY APPROACH SEVERE
LEVELS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...WHICH MAY LEAD
TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Aug 9, 2:05 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN AUG 9 2009

TXZ007-008-012-013-092045-
HUTCHINSON TX-MOORE TX-POTTER TX-CARSON TX-
305 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR NORTHWESTERN
CARSON...NORTHEASTERN POTTER...SOUTHEASTERN MOORE AND WESTERN
HUTCHINSON COUNTIES.

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR LAKE MEREDITH...MOVING NORTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THESE STORMS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Special weather statement, Aug 9, 2:40 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT SUN AUG 9 2009

TXZ003-004-092130-
HANSFORD TX-OCHILTREE TX-
340 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR NORTHWESTERN
OCHILTREE AND NORTHEASTERN HANSFORD COUNTIES.

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF WAKA...MOVING NORTHEAST AT 30
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Special weather statement, Aug 9, 2:48 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
348 PM CDT SUN AUG 9 2009

TXZ008-009-012-013-092130-
ROBERTS TX-HUTCHINSON TX-POTTER TX-CARSON TX-
348 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR NORTHWESTERN
CARSON...NORTHEASTERN POTTER...HUTCHINSON AND NORTHWESTERN ROBERTS
COUNTIES.

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER FRITCH...LAKE MEREDITH...AND STINNETT...
MOVING NORTHEAST AT 30 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE
WITH THESE STORMS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

ANDRADE
Special weather statement, Aug 9, 3:27 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT SUN AUG 9 2009

OKZ003-TXZ003>005-092200-
BEAVER OK-LIPSCOMB TX-HANSFORD TX-OCHILTREE TX-
427 PM CDT SUN AUG 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR OCHILTREE...
HANSFORD...LIPSCOMB AND BEAVER COUNTIES.

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTHEAST OF PERRYTON TO 13
MILES SOUTH OF WAKA...MOVING NORTHEAST AT 35 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The radar

The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beaver

When
August 9, 3:32 PM CST to 3:33 PM CST
Where
Beaver County, 2.98 mi SSE of Gray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.510, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190876.